Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Grand Forks, ND

June 19, 2005Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2005, 5:37 AM CDT for Cavalier County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 5:37 AM CDT (10:37 UTC)
Expired
Jun 19, 2005, 6:30 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:05 AM CDTTSTM WND DMGLangdon, NDMANY 100-FOOT EVERGREEN TREES UPROOTED. DEPUTIES CHECKING REST OF TOWN FOR OTHER DAMAGE. NO REPORTS OF INJURIES AT THIS TIME.
Jun 19, 6:05 AM CDTTSTM WND DMGLangdon, NDLARGE TALL PINE TREES UPROOTED. POLE BARN BLOWN DOWN. ESTIMATED 15-INCH DIAMETER TREES SNAPPED LAYING TOWARD THE NORTHEAST.
Jun 19, 6:20 AM CDTTSTM WND DMG3 N Langdon, NDFLYING DEBRIS IN YARD. TWO 8-INCH TREES UPROOTED IN BACKYARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3392 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 191037
SVRFGF
NDC019-191130-
/O.NEW.KFGF.SV.W.0058.050619T1037Z-050619T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
537 AM CDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF LANGDON

* UNTIL 630 AM CDT.

* AT 533 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
  NORTH OF GARSKE...OR 19 MILES NORTH OF DEVILS LAKE...MOVING TO THE
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEN AT 550 AM
  LOMA AT 600 AM
  LANGDON AT 610 AM
  VANG AT 625 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4855 9894 4857 9814 4898 9798 4898 9847
      4898 9897

$$

HOPPES
1 follow-up statement
000 
WWUS53 KFGF 191126
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT SUN JUN 19 2005

NDC019-191130-
/O.CON.KFGF.SV.W.0058.000000T0000Z-050619T1130Z/
CAVALIER ND-
625 AM CDT SUN JUN 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 AM CDT FOR
CAVALIER COUNTY...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTH OF OLGA...OR 15 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST
AT 55 MPH. SPOTTER REPORTED EIGHT INCH DIAMETER TREES DOWN 3 MILES 
NORTH OF LANGDON AT 620 AM CDT.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR NORTHEAST NORTH DAKOTA.

LAT...LON 4855 9894 4857 9814 4898 9798 4898 9847
      4898 9897

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:25 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 19, 4:25 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT SUN JUN 19 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM IS CENTERED
NEAR RAP...WITH AN INVERTED TROF EXTENDING ALONG A BIS-DVL-YWG LINE.
LATEST AREA RADARS SHOW SEVERE CONVECTION MOVING THROUGH CENTRAL ND
AT THIS TIME. WITH THESE STORMS HAVING A HISTORY OF HAIL AND HIGH
WINDS...CURRENT SR THUNDERSTORM WATCH FOR PART OF NE ND IS STILL
VALID UNTIL 8AM. WHEN COMPARING MODELS...ALL ARE PRETTY SIMILAR...
BUT WITH ETA APPEARS TO HAVE INITIALIZED CONVECTION BETTER AND GFS
HAS FEEDBACK PROBLEMS LATER ON...SO LEANED TOWARDS ETA SOLUTION.
MODEL SOUNDINGS KEEP AREA QUITE UNSTABLE THROUGHOUT THE DAY...WITH
HIGH CAPE VALUES. THE FRONTAL BOUNDARY IS SLOW IN MOVING E...SO IT
LINGERS OVER THE AREA INTO MON...KEEPING THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN IN THE FORECAST.

THE BIGGEST CHALLENGE TODAY IS WHAT WILL HAPPEN WITH THE 700MB CAP.
IT CURRENTLY APPEARS THAT CAP WILL HOLD OVER SE ND AND WC MN THROUGH
MUCH OF THE DAY AND EVEN POSSIBLY INTO THIS EVENING...KEEPING THIS
PORTION OF THE AREA DRY...WITH PLENTY OF HEATING OCCURRING. THIS
HEAT IN COMBINATION WITH DEWPOINTS AROUND 70...WILL RESULT IN HEAT
INDICES RISING TO AROUND 100. THUS...DAY SHIFT WILL HAVE TO CONTINUE
TO MONITOR THIS AREA FOR POSSIBLE HEAT ADVISORY FOR THIS AFTERNOON.

THETA-E RIDGE AND SURFACE MOISTURE FLUX CONVERGENCE HANG ALONG THE
FRONTAL ZONE INTO MONDAY...WITH PW VALUES REMAINING AROUND 1.5
INCHES. SO...WILL UPDATE AND REISSUE ESF. FINALLY ON MON
NIGHT...HIGH PRESSURE BUILDS IN...PUSHING THE LOW AND THE CHANCES
FOR THUNDERSTORMS TO THE S AND E OF THE REGION. THE HIGH DOMINATES
THE WEATHER INTO WED. THE NEXT CHANCE OF THUNDERSTORMS BRUSHES THE
AREA ON WED. WHEN LOOKING AT THE EXTENDED FORECAST...THERE STILL IS
PRETTY GOOD CONTINUITY...WITH THE NEXT LOW PRESSURE SYSTEM TRACKING
ACROSS S CANADA AND DRAGGING A FRONT THOUGH THE REGION AND
ADDITIONAL CHANCES FOR PRECIPITATION. THUS...ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK FOR ALL ND COUNTIES.
MN...HYDROLOGIC OUTLOOK FOR ALL MN COUNTIES.

&&

NG
Hazardous weather outlook, Jun 18, 3:35 PM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
335 PM CDT SAT JUN 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
335 PM CDT SAT JUN 18 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN NORTH
DAKOTA AND EXTREME NORTHWESTERN MINNESOTA TONIGHT. THE MAIN SEVERE
WEATHER THREATS ARE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN.
HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL DURING THE
EVENING HOURS.

STORMS SHOULD DEVELOP ALONG A FRONTAL BOUNDARY IN NORTHCENTRAL NORTH
DAKOTA THIS EVENING...THEN SHIFT EASTWARD ACROSS NORTHEAST NORTH
DAKOTA THROUGH THE LATE EVENING. SEVERE STORMS MAY CONTINUE INTO
EXTREME NORTHWEST MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
SUNDAY NIGHT. THE MAIN SEVERE WEATHER THREATS AREA HAIL...DAMAGING
WIND AND HEAVY RAIN.

A FRONTAL BOUNDARY WILL INTENSIFY ACROSS THE CENTRAL RED RIVER
VALLEY SUNDAY FORENOON AND PROVIDE A FOCUS FOR THUNDERSTORM
ACTIVITY...WITH A SEVERE WEATHER THREAT MAINLY IN THE AFTERNOON AND
EVENING HOURS.

THUNDERSTORMS CAN STILL BE ANTICIPATED OVER PARTS OF THE AREA ON
MONDAY AND AGAIN FROM WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GUST

In the hours before

Special weather statement, Jun 19, 2:02 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
202 AM CDT SUN JUN 19 2005

NDZ006>007-014>015-024-191300-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 498
IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:34 AM CDTSevere Thunderstorm WarningFGFBenson56 min
Jun 19, 4:55 AM CDTTornado WarningFGFBenson50 min
Jun 19, 5:06 AM CDTSevere Thunderstorm WarningFGFRamsey54 min
Jun 19, 5:10 AM CDTSevere Thunderstorm WarningFGFTowner58 min
Jun 19, 5:52 AM CDTSevere Thunderstorm WarningFGFWalsh23 min
Jun 19, 5:54 AM CDTSevere Thunderstorm WarningFGFRamsey36 min
Jun 19, 6:15 AM CDTSevere Thunderstorm WarningFGFWalsh24 min
Jun 19, 6:17 AM CDTSevere Thunderstorm WarningFGFPembina28 min
Jun 19, 6:27 AM CDTSevere Thunderstorm WarningFGFCavalier50 min
Jun 19, 6:44 AM CDTSevere Thunderstorm WarningFGFPembina56 min
Jun 19, 3:53 PM CDTTornado WarningFGFGrand Forks, Walsh67 min
Jun 19, 6:20 PM CDTTornado WarningFGFGrand Forks40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.